Alert archive / Illinois / Tornado Warnings in 2004
Tornado Warning 52, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Jul 13, 2004, 1:31 PM CDT for Livingston County, Illinois. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 1:31 PM CDT (18:31 UTC)
- Expired
- Jul 13, 2004, 2:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Livingston County, IL
The radar
The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 2:09 PM CDT | HAIL 1.75 | 6 Nw Cornell, IL | HAIL WAS REPORTED IN THE TOWN OF MANVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KLOT 131831
TORLOT
ILC105-131930-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
LIVINGSTON COUNTY IN CENTRAL ILLINOIS
* UNTIL 230 PM CDT
* AT 130 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
THUNDERSTORM NEAR 11 MILES NORTH OF LONG POINT...MOVING SOUTHEAST
AT 40 MPH.
* THE STORM WILL BE NEAR...
LONG POINT AROUND 145 PM CDT.
CORNELL AROUND 145 PM CDT.
FLANAGAN AROUND 200 PM CDT.
PONTIAC AROUND 205 PM CDT.
THIS STORM ALSO HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN
INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY
AWAY FROM WINDOWS.
LAT...LON 4075 8857 4076 8892 4111 8893 4111 8893
4111 8859 4078 8840
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 13, 12:25 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 13, 12:25 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1225 PM CDT TUE JUL 13 2004 .DISCUSSION... FORECAST CONCERN WILL BE CONVECTIVE CHANCES FROM THIS MORNING INTO THIS EVENING. REGIONAL PROFILERS INDICATING LLJ BEGINNING TO VEER TO THE WEST ACROSS EASTERN NEBRASKA/WESTERN IOWA. CONVECTION DEVELOPED IN ASSOCIATION WITH STRONG MOISTURE CONVERGENCE AT NOSE OF LOW LEVEL JET ACROSS NWRN IA/SRN MN. WELL PRONOUNCED UPPER LEVEL CYCLONIC CIRCULATION IS BEGINNING TO ADVANCE EASTWARD INTO SOUTHWEST ONTARIO WITH KBIS SAMPLING A 50 KNOT 500 HPA WESTERLY WIND IN THE 00Z RAOB DATA. EVENING RAOB FROM KDVN SHOWING SHALLOW MOIST LAYER BENEATH VERY DRY WELL MIXED LAYER ABOVE 900 HPA. WEAK SURFACE PRESSURE GRADIENT LINGERS ACROSS CWA AND WITH SFC DEW POINTS IN MID AND UPPER 60S...FOG HAS ONCE AGAIN THIS EVENING WITH REPORTS OF DENSE FOG ALONG THE LAKESHORE. COVERAGE DOES NOT SEEM TO WARRANT ANY EARLY MORNING ADVISORY BUT WILL CONTINUE MENTION OF AREAS OF FOG THROUGH 14Z. LLJ WILL CONTINUE TO WEAKEN THROUGH MORNING HOURS BUT WILL TRANSPORT MUCH MOISTER LOW LEVEL AIR INTO CWA. RUC/MESOETA DEPICTING AREA OF STRONG 850 HPA MOISTURE CONVERGENCE ACROSS EASTERN IOWA BY 12Z WORKING INTO WESTERN PORTIONS OF CWA IN 15Z-18Z TIME FRAME. WILL INTRODUCE CHANCE OF MORNING -TSRA GIVEN STRONG MOISTURE CONVG AND INCREASING INSTABILITY. SOME CONCERN FOR WIND POTENTIAL WITH ANY MORNING CONVECTION BASED INITIALLY DRY MID LEVELS BUT GREATER SEVERE RISK WILL EXIST THIS AFTERNOON INTO EARLY THIS EVENING. MID/UPPER LEVEL JET STREAK SAMPLED ACROSS ND WILL MOVE SOUTHEASTWARD INTO UPPER MS VALLEY WITH INCREASING UPPER DIFFLUENCE AHEAD OF SOUTHERN CANADIAN SHORT WAVE. MESOETA HAS BEEN CONSISTENT WITH SB CAPE VALUES BETWEEN 4000-5000 J/KG THIS AFTERNOON ESPECIALLY ACROSS NW INTO WC ILLINOIS IN PROXIMITY TO SURFACE LOW WHERE LL DEW POINTS WILL LIKELY BE MAXIMIZED. ANY DISCRETE AFTERNOON CONVECTION SHOULD QUICKLY EVOLVE INTO LINEAR MODE BY MID TO LATE AFTERNOON GIVEN FAVORABLE ORIENTATION OF STRONG MID LEVEL WINDS TO LOW LEVEL BAROCLINIC ZONE. VERY POTENT UPPER PV ANOMALY ALSO EVIDENT IN ETA/GFS SOLUTIONS WITH GOOD DRY STRATOSPHERIC INTRUSION ACTING TO ENHANCE WIND POTENTIAL. SWODY1 UPGRADED TO MODERATE RISK FOR ENTIRE CWA AND WILL KEEP SEVERE MENTION FOR ALL ZONES THIS AFTERNOON...AND ACROSS SE PORTIONS OF CWA THIS EVENING. MUCH DRIER LOW LEVEL AIR ADVECTS INTO NRN IL/NW IND OVERNIGHT BUT KEPT MINS CLOSE TO GUIDANCE IN MID 60S WITH LACK OF DECOUPLING OFFSETTING DRIER LOW LEVEL AIR. DECENT SYNOPTIC SCALE SUBSIDENCE FOR WEDNESDAY BUT WITH COOLER MID LEVEL TEMPS SHOULD SEE JUST A FEW FAIR WEATHER CU DEVELOP DURING THE AFTERNOON. RATHER UNEVENTFUL NEXT FEW DAYS WITH NEXT CONCERN FOR FRIDAY. MODELS ALL BRING IN ANOTHER WAVE IN NORTHERLY UPPER FLOW AND FOLLOWED UKMET/GFS CONSENSUS OF SLOWER BUT LESS AMPLIFIED SOLUTION BRINGING NEXT CHANCE OF -TSRA TO MAINLY NRN SECTIONS OF CWA FRI NIGHT. UPPER RIDGE AXIS ACROSS WESTERN CONUS FLATTENS OUT FOR MON/TUE AS NEXT PAC WAVE CRASHES INTO SW CANADA. THIS WILL HELP MODERATE TEMPS INTO EARLY NEXT WEEK WITH DRY CONDITIONS. NDM && .AVIATION... FOR 18Z TAFS: GENERALLY VFR CONDS THROUGH NEXT 24 HOURS...INTERRUPTED BY PERIOD OF SVR TSTMS THIS AFTN. BOUNDARY MOVING SE THRU LEE COUNTY HEADED SOUTH OF TERMINALS. MAIN BAND WITH COLD FNT THIS AFTN IS STILL IN WI AND ERN IA. SHUD BE MOVING TO RFD BY 2 PM...ORD AROUND 3 OR 4 PM AND OUT OF GYY BY 6 PM. ONLY PUTTING THIS IN FOR A COUPLE HOURS THIS AFTN. IF TSTMS DO GO THRU...SHUD STABILIZE WITH LTL TIME FOR REHEATING. WITH FROPA AROUND 8 OR 9 PM...WINDS SHUD SWITCH TO NW WITH SCT CLDS AROUND 4-8K. WILL MAINTAIN THAT OVERNIGHT TONIGHT...THEN DEVELOP BKN VFR CU BY 11 AM WITH REMAINING LOW LVL MOISTURE CONVERGING IN CYCLONIC FLOW. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Jul 13, 12:05 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 1205 PM CDT TUE JUL 13 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -141100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1205 PM CDT TUE JUL 13 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS THE UPPER MIDWEST AND INTO THE WESTERN GREAT LAKES...PUSHING A COLD FRONT SOUTHEAST INTO NORTHERN ILLINOIS THIS AFTERNOON...CONTINUING INTO CENTRAL ILLINOIS AND THROUGH NORTHWEST INDIANA DURING THIS EVENING. THIS DISTURBANCE WILL BRING A GOOD CHANCE OF SEVERE WEATHER TO THE REGION. THE MAIN THREATS FROM THE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING WILL BE DAMAGING WINDS AND LARGE HAIL...WITH ALSO A THREAT A TORNADO DEVELOPMENT. BY 7 PM...THE THREAT OF SEVERE WEATHER WILL BE CONFINED MAINLY SOUTH OF INTERSTATE 80 WITH DAMAGING WINDS CONTINUING AS THE MAIN THREAT THROUGH THE EVENING IN ASSOCIATION WITH AN EXPECTED SQUALL LINE AS IT TRACKS SOUTHEAST. BY MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL HAVE COME TO AN END ACROSS THE OUTLOOK AREA. HOT AND HUMID CONDITIONS WILL BE WIDESPREAD ACROSS THE REGION TODAY. HEAT INDICES WILL RISE TO AROUND 100 DEGREES THIS AFTERNOON SOUTH OF INTERSTATE 80...WITH HEAT INDICES REACHING INTO THE MIDDLE 90S NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON...AND LIKELY INTO THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-141100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1205 PM CDT TUE JUL 13 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT OF THUNDERSTORMS WILL ON THE INCREASING DURING THE AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS IN EXCESS OF 45 KNOTS...WITH ALSO A THREAT OF LARGE HAIL AND POSSIBLY TORNADOES. THE RISK OF SEVERE WEATHER WILL DIMINISH BY AROUND 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Jul 13, 11:43 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1143 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 6 S POLO 41.90N 89.58W
07/13/2004 0.88 INCH LEE IL TRAINED SPOTTER
1137 AM HAIL POLO 41.98N 89.58W
07/13/2004 1.00 INCH OGLE IL LAW ENFORCEMENT
&&
ALLSOPPLocal storm report, Jul 13, 12:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1218 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL DIXON 41.85N 89.48W
07/13/2004 0.75 INCH LEE IL PUBLIC
&&
ALLSOPPLocal storm report, Jul 13, 12:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1221 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND GST AMBOY 41.72N 89.33W
07/13/2004 60 MPH LEE IL TRAINED SPOTTER
QUARTER SIZE HAIL AND 55 TO 60 MPH WINDS.
&&
ALLSOPPLocal storm report, Jul 13, 12:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1239 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL AMBOY 41.72N 89.33W
07/13/2004 1.00 INCH LEE IL TRAINED SPOTTER
DIME TO QUARTER SIZE HAIL FROM AMBOY TO SUBLETTE
1232 PM HAIL SUBLETTE 41.64N 89.23W
07/13/2004 1.25 INCH LEE IL TRAINED SPOTTER
&&
ALLSOPPLocal storm report, Jul 13, 1:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
107 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL MENDOTA 41.55N 89.12W
07/13/2004 1.75 INCH LA SALLE IL TRAINED SPOTTER
1250 PM HAIL MENDOTA 41.55N 89.12W
07/13/2004 1.25 INCH LA SALLE IL TRAINED SPOTTER
1244 PM HAIL MENDOTA 41.55N 89.12W
07/13/2004 1.75 INCH LA SALLE IL TRAINED SPOTTER
1235 PM TSTM WND DMG 5 SW AMBOY 41.67N 89.40W
07/13/2004 LEE IL EMERGENCY MNGR
ROOF OFF ADDITION ONTO BARN AND ROWS OF CORN TAKEN OUT AT
BRYER KNOLL AND ROCKY FORD.
&&
CLKThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:53 AM CDT | Severe Thunderstorm Warning | LOT | Ogle | 37 min |
| Jul 13, 11:28 AM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 62 min |
| Jul 13, 12:28 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Lee | 47 min |
| Jul 13, 12:47 PM CDT | Tornado Warning | LOT | LaSalle | 58 min |
| Jul 13, 2:04 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 56 min |
| Jul 13, 2:46 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 44 min |
Nearby
Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.